Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The geometry of $G$-structures


Author: S. S. Chern
Journal: Bull. Amer. Math. Soc. 72 (1966), 167-219
DOI: https://doi.org/10.1090/S0002-9904-1966-11473-8
MathSciNet review: 0192436
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. L. Ahlfors, The theory of meromorphic curves, Acta Soc. Sci. Fenn. Nova Ser. A 3 (1941), no. 4, 1-31. MR 4309
  • 2. Y. Akizuki and S. Nakano, Note on Kodaira-Spencer's proof of Lefschetz theorems, Proc. Japan Acad. 30 (1954), 266-272. MR 66694
  • 3. A. D. Alexandrow, Die innere Geometrie der konvexen Flächen, Akademie Verlag, Berlin, 1955. MR 71041
  • 4. C. B. Allendoerfer and A. Weil, The Gauss-Bonnet theorem for Riemannian polyhedra, Trans. Amer. Math. Soc. 53 (1943), 101-129. MR 7627
  • 5. W. Ambrose and I. M. Singer, A theorem on holonomy, Trans. Amer. Math. Soc. 75 (1953), 428-443. MR 63739
  • 6. A. Andreotti, On the complex structures of a class of simply-connected manifolds, Algebraic geometry and topology (Lefschetz Jubilee Volume), Princeton Univ. Press, Princeton, N. J., 1957, pp. 53-77. MR 86357
  • 7. A. Andronov and L. Pontrjagin, Systèmes grossiers, C.R. Acad. Sci. Paris 14 (1937), 247-250.
  • 8. M. F. Atiyah, Complex analytic connections in fiber bundles, Trans. Amer. Math. Soc. 85 (1957), 181-207. MR 86359
  • 9. M. F. Atiyah, Some examples of complex manifolds, Bonn. Math. Schr. 6 (1958), 1-28. MR 105718
  • 10. M. F. Atiyah and R. Bott, On the periodicity theorem for complex vector bundles, Acta Math. 112 (1964), 229-247. MR 178470
  • 11. M. F. Atiyah and F. Hirzebruch, Riemann-Roch theorem for differentiable manifolds, Bull. Amer. Math. Soc. 65 (1959), 276-281. MR 110106
  • 12. M. F. Atiyah and F. Hirzebruch, Charakteristiche Klassen und Anwendungen, Enseignement Math. 7 (1961), 188-213. MR 154294
  • 13. M. F. Atiyah and I. M. Singer, The index of elliptic operators on compact manifolds, Bull. Amer. Math. Soc. 69 (1963), 421-433. MR 157392
  • 14. T. F. Banchoff, Tightly embedded two-dimensional polyhedral manifolds, Amer. J. Math. 87 (1965), 462-472. MR 178472
  • 15. M. Berger, Sur quelques variétés riemanniennes suffisamment pincées, Bull. Soc. Math. France 88 (1960), 57-71. MR 133781
  • 16. M. Berger, Les variétés riemanniennes normales simplement connexes à courbure strictement positive, Ann. Scuola Norm. Sup. Pisa 15 (1961), 179-246. MR 133083
  • 17. M. Berger, Les variétés riemanniennes dont la courbure satisfait certaines conditions, pp. 447-456, Proc. Internat. Congress Math., 1962. MR 176423
  • 18. D. Bernard, Sur la géométrie différentielle de G-structures, Ann. Inst. Fourier (Grenoble), 10 (1960), 151-270. MR 126800
  • 19. L. Bers, Spaces of Riemann surfaces, pp. 349-361, Proc. Internat. Congress Math., 1958. MR 124484
  • 20. R. L. Bishop and R. J. Crittenden, Geometry of manifolds, Academic Press, New York, 1964. MR 169148
  • 21. R. L. Bishop and S. I. Goldberg, On the second cohomology group of a Kähler manifold of positive curvature, Proc. Amer. Math. Soc. 16 (1965), 119-122. MR 172221
  • 22. R. L. Bishop and S. I. Goldberg, Rigidity of positively curved Kähler manifolds, (to appear). MR 195112
  • 23. A. Blanchard, Sur les variétés analytiques complexes, Ann. Sci. École Norm. Sup. Paris 73 (1956), 157-202. MR 87184
  • 24. W. Blaschke and G. Bol, Geometrie der Gewebe, Springer, Berlin, 1938.
  • 25. A. Borel, Sur la cohomologie des espaces fibrés principaux de groupes de Lie compacts et des espaces homogènes, Ann. of Math. 57 (1953), 115-207. MR 51508
  • 26. A. Borel and J.-P. Serre, Groupes de Lie et puissances réduits de Steenrod, Amer. J. Math. 75 (1953), 409-448. MR 58213
  • 27. A. Borel and J.-P. Serre, Le théorème de Riemann-Roch d'après Grothendieck, Bull. Soc. Math. France 86 (1958), 97-136. MR 116022
  • 28. R. Bott, The space of loops on a Lie group, Michigan Math. J. 5 (1958), 35-61. MR 102803
  • 29. R. Bott, The stable homotopy of the classical groups, Ann. of Math. 70 (1959), 313-337. MR 110104
  • 30. R. Bott and S. S. Chern, Hermitian vector bundles and the equidistribution of the zeroes of their holomorphic sections, Acta Math. 114 (1965), 71-112. MR 185607
  • 31. E. Calabi, On compact riemannian manifolds with constant curvature. I, pp. 155-180, Differential geometry, Proc. Sympos. Pure Math., Vol. 3, Amer. Math. Soc., Providence, R. I., 1961. MR 133787
  • 32. Élie Cartan, Sur la structure des groupes infinis de transformation, Ann. Sci. École Norm. Sup. (3) 21 (1904), 153–206 (French). MR 1509040
  • 33. Elie Cartan, Les sous-groupes des groupes continus de transformations, Ann. Sci. École Norm. Sup. (3) 25 (1908), 57–194 (French). MR 1509090
  • 34. Elie Cartan, Les groupes de transformations continus, infinis, simples, Ann. Sci. École Norm. Sup. (3) 26 (1909), 93–161 (French). MR 1509105
  • 35. E. Cartan, sur la possibilité de plonger un espace riemannien donné dans un espace euclidien, Ann. Soc. Polon. Math. 6 (1927), 1-7 ( = Oeuvres complètes, Partie III, pp. 1091-1097).
  • 36. E. Cartan, Les problèmes d'équivalence, Oeuvres complètes, Partie II, 1311-1334.
  • 37. E. Cartan, La structure des groupes infinis, Oeuvres complètes, Partie II, 1335-1384.
  • 38. H. Cartan, Variétés analytiques complexes et cohomologie, Colloque tenu à Bruxelles, 1953, pp. 41-55; Thone, Liège, 1953. MR 64154
  • 39. S. S. Chern, On the curvatura integra in a riemannian manifold, Ann. of Math. 46 (1945), 674-684. MR 14760
  • 40. S. S. Chern, Differential geometry of fiber bundles, Vol. II, pp. 397-411. Proc. Internat. Congress Math., 1950. MR 45432
  • 41. S. S. Chern, Pseudo-groupes continus infinis. Geometrie differentielle, Colloquium, Strasbourg, pp. 119-136, 1953, Centre National de la Recherche Scientifique, Paris, 1953. MR 63377
  • 42. S. S. Chern, On curvature and characteristic classes of a Riemann manifold, Abh. Math. Sem. Univ. Hamburg 20 (1955), 117-126. MR 75647
  • 43. S. S. Chern, On a generalization of Kähler geometry, Algebraic geometry and topology (Lefschetz Jubilee Volume), Princeton Univ. Press, Princeton, N.J., 1957, pp. 103-121. MR 87172
  • 44. S. S. Chern and R. Lashof, On the total curvature of immersed manifolds, Amer. J. Math. 79 (1957), 302-318; II, Michigan Math. J 5 (1958), 5-12. MR 84811
  • 45. S. S. Chern, Complex analytic mappings of Riemann surfaces. I, Amer. J. Math. 82 (1960), 323-337. MR 115183
  • 46. S. S. Chern, The integrated form of the first main theorem for complex analytic mappings in several complex variables, Ann. of Math. 71 (1960), 536-551. MR 125979
  • 47. S. S. Chern, Minimal surfaces in an euclidean space of n dimensions, Differential and combinatorial topology (More Jubilee Volume), Princeton University Press, Princeton, N.J., 1965, pp. 187-198. MR 180926
  • 48. M. doCarmo, The cohomology ring of certain Kählerian manifolds, Ann. of Math. 81 (1965), 1-14. MR 170309
  • 49. N. W. Efimov, Flächenverbiegung im Grossen, Academie Verlag, Berlin, 1957. MR 105722
  • 50. C. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable, Colloque de topologie, Bruxelles, pp. 29-55, 1950; Thone, Liège, 1951. MR 42768
  • 51. C. Ehresmann, Sur la théorie des variétés feuilletées, Univ. Roma 1st. Naz. Alta Rend Mat. e Appl. (5) 10 (1951), 64-82. MR 47386
  • 52. T. Frankel, Manifolds with positive curvature, Pacific J. Math. 11 (1961), 165-174. MR 123272
  • 53. A. Fröhlicher and A. Nijenhuis, A theorem on stability of complex structures, Proc. Nat. Acad. Sci. U.S.A. 43 (1957), 239-241. MR 83801
  • 54. R. Godement, Théorie des faisceaux, Actualités Sci Indust. No. 1252, Hermann, Paris, 1958. MR 102797
  • 55. S. I. Goldberg, Curvature and homology, Academic Press, New York, 1962. MR 139098
  • 56. M. Goto, On algebraic homogeneous spaces, Amer. J. Math. 76(1954), 811-818. MR 66396
  • 57. D. Gromoll, Differenzierbare Strukturen und Metriken positiver Krümmung auf Sphären, Dissertation, Univ. of Bonn, Bonn, 1964.
  • 58. R. Gunning and H. Rossi, Analytic functions of several complex variables, Prentice-Hall, Englewood Cliffs, N. J., 1965. MR 180696
  • 59. A. Haefliger, Structures feuilletées et cohomologie à valeur dans un faisceau de groupoides, Comment. Math. Helv. 32 (1958), 248-329. MR 100269
  • 60. A. Haefliger, Variétés feuilletées, Ann. Scuola Norm. Sup. Pisa. 16 (1962), 367-397. MR 189060
  • 61. P. Hartman and A. Wintner, On the embedding problem in differential geometry, Amer. J. Math. 72 (1950), 553-564. MR 36053
  • 62. S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York, 1962. MR 145455
  • 63. N. J. Hicks, Notes on differential geometry, Math. Studies No. 3, Van Nostrand, New York, 1965. MR 179691
  • 64. F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie, Ergebnisse der Math und ihrer Grenzgebiete, 1962. MR 137706
  • 65. F. Hirzebruch, Über eine Klasse von einfach-zusammenhängenden komplexen Mannigfaltigkeiten, Math Ann. 124 (1957), 77-86. MR 45384
  • 66. F. Hirzebruch, Komplexe Mannigfalligkeiten, pp. 119-136, Proc. Internat. Congress Math., 1958. MR 123733
  • 67. F. Hirzebruch and K. Kodaira, On the complex projective spaces, J. Math. Pures Appl. 36 (1957), 201-216. MR 92195
  • 68. W. V. D. Hodge, The theory and applications of harmonic integrals, Cambridge Univ. Press, New York, 1952. MR 51571
  • 69. W. Kaplan, Regular curve-families filling the plane, I, Duke Math. J. 7 (1940), 154-185; II, Duke Math. J. 8 (1941), 11-46. MR 4116
  • 70. W. Klingenberg, Eine Kennzeichnung der Riemannschen sowie der Hermitschen Mannigfaltigkeiten, Math. Z. 70 (1959), 300-309. MR 105146
  • 71. W. Klingenberg, Contributions to riemannian geometry in the large, Ann. of Math. 69 (1959), 654-666. MR 105709
  • 72. W. Klingenberg, Über Riemannsche Mannigfaltigkeiten mit positiver Krümmung, Comment. Math. Helv. 35 (1961), 47-54. MR 139120
  • 73. W. Klingenberg, On the topology of riemannian manifolds where the conjugate points have a similar distribution as in symmetric spaces of rank 1, Bull. Amer. Math. Soc. 69(1963), 95-100. MR 144284
  • 74. W. Klingenberg, Neue Methoden und Ergebnisse in der Riemannschen Geometrie, Jber. Deutsch. Math.-Verein. 66 (1964), 85-94. MR 165466
  • 75. S. Kobayashi, Topology of positively pinched Kähler manifolds, Tôhoku Math. J. 15 (1963), 121-139. MR 154235
  • 76. S. Kobayashi and T. Nagano, On a fundamental theorem of Weyl-Cartan on G-structures, J. Math. Soc. Japan 17 (1965), 84-101. MR 192438
  • 77. S. Kobayashi and T. Nagano, On filtered Lie algebras and geometric structures. I, J. Math. Mech. 13 (1964), 875-908; II, J. Math. Mech. 14 (1965), 513-521; III, J. Math. Mech. 14 (1965), 679-706; IV, J. Math. Mech. 15 (1966), 163-175; V, (to appear). MR 168704
  • 78. S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vol. 1, Interscience, New York, 1963. MR 152974
  • 79. K. Kodaira, On cohomology groups of compact analytic varieties with coefficients in some analytic faisceaux, Proc. Nat. Acad. Sci. U.S.A. 39 (1953), 865-868. MR 63120
  • 80. K. Kodaira, On a differential geometric method in the theory of analytic stacks, Proc. Nat. Acad. Sci. U.S.A. 39 (1953), 1268-1273. MR 66693
  • 81. K. Kodaira, On Kähler varieties of restricted type, Ann. of Math. 60 (1954), 28-48. MR 68871
  • 82. K. Kodaira and D. C. Spencer, Groups of complex line bundles over compact Kähler varieties, Proc. Nat. Acad. Sci. U.S.A. 39 (1953), 868-872. MR 63121
  • 83. K. Kodaira and D. C. Spencer, On deformations of complex analytic structures. I, II, Ann. of Math. 67 (1958), 328-466; III, Ann. of Math. 71 (1960), 43-76. MR 112154
  • 84. V. Yoh Kraines, Topology of quaternionic manifolds, Bull. Amer. Math. Soc. 71 (1965), 526-527. MR 198498
  • 85. N. H. Kuiper, On C'-isometric imbeddings. I, Indag. Math. 17 (1955), 545-556; II, Indag. Math. 17 (1955), 683-689. MR 75640
  • 86. M. Kuranishi, On E. Cartan's prolongation theorem of exterior differential systems, Amer. J. Math. 79 (1957), 1-47. MR 81957
  • 87. M. Kuranishi, On the locally complete families of complex analytic structures, Ann. of Math. 75 (1962), 536-577. MR 141139
  • 88. M. Kuranishi, New proof for the existence of locally complete families of complex structures, pp. 142-154, Proc. Conf. Comp. Anal., Minneapolis, 1964, Springer, Berlin, 1965. MR 176496
  • 89. S. Lang, Fonctions implicites et plongements riemanniens, Séminaire Bourbaki, No. 237, 1961-1962.
  • 90. S. Lang, Introduction to differentiable manifolds, Interscience, New York, 1962. MR 155257
  • 91. H. Lewy, On the existence of a closed convex surface realizing a given riemannian metric, Proc. Nat. Acad. Sci. U.S.A. 24 (1938), 104-106.
  • 92. H. Levine, A theorem on holomorphic mappings into complex projective space, Ann. of Math. 71 (1960), 529-535. MR 117757
  • 93. P. Liebermann, Problèmes d'équivalence relatifs à une structure presque complexe sur une variété à quatre dimensions, Acad. Roy. Belg. Bull. Cl. Sci. (5) 36 (1950), 742-755. MR 40791
  • 94. A. Lichnerowicz, Théorie globale des connexions et des groupes d'holonomie, Edizioni Cremonese, Rome, 1957. MR 88015
  • 95. E. L. Lima, Commuting vector fields on S3, Ann. of Math. 81 (1965), 70-81. MR 171286
  • 96. J. Milnor, Lectures on characteristic classes, mimeographed notes, Univ. of Princeton, Princeton, N.J., 1958 (to appear).
  • 97. J. Moser, A new technique for the construction of solutions of nonlinear differential equations, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1824-1831. MR 132859
  • 98. S. Myers, Riemannian manifolds with positive mean curvature, Duke Math. J. 8 (1941), 401-404. MR 4518
  • 99. J. Nash, C'-isometric imbeddings, Ann. of Math. 60 (1954), 383-396. MR 65993
  • 100. J. Nash, The embedding problem for riemannian manifolds, Ann. of Math. 63 (1956), 20-63. MR 75639
  • 101. A. Newlander and L. Nirenberg, Complex analytic coordinates in almost complex manifolds, Ann. of Math. 65 (1957), 391-404. MR 88770
  • 102. J. C. C. Nitsche, On new results in the theory of minimal surfaces, Bull. Amer. Math. Soc. 71 (1965), 195-270. MR 173993
  • 103. A. Nijenhuis and W. B. Woolf, Some integration problems in almost complex and complex manifolds, Ann. of Math. 77 (1963), 424-489. MR 149505
  • 104. L. Nirenberg, The Weyl and Minkowski problems in differential geometry in the large, Comm. Pure Appl. Math. 6 (1953), 337-394. MR 58265
  • 105. L. Nirenberg, Rigidity of a class of closed surfaces, Nonlinear problems, R. E. Langer (Editor) 1963, pp. 177-193. MR 150705
  • 106. S. P. Novikov, Foliations of codimension 1 on manifolds, Soviet Math. Dokl. 5 (1964), 540-544.
  • 107. R. Osserman, Global properties of minimal surfaces in E, Ann. of Math. 80 (1964), 340-364. MR 179701
  • 108. R. Palais, Seminar on the Atiyah-Singer index theorem, Annals of Mathematics Studies, Princeton Univ. Press, Princeton, N. J., 1965. MR 198494
  • 109. M. M. Peixoto, Structural stability on two-dimensional manifolds, Topology 1 (1962), 101-120. MR 142859
  • 110. F. Peterson, Some remarks on Chern classes, Ann. of Math. 69 (1959), 414-420. MR 102807
  • 111. I. R. Porteous, Blowing up Chern classes, Proc. Cambridge Philos. Soc. 56 (1960), 118-124. MR 121813
  • 112. A. Preissmann, Quelques propriétés globales des espaces de Riemann, Comment. Math. Helv. 15 (1942-1943), 175-216. MR 10459
  • 113. C. C. Pugh, The closing lemma, Amer. J. Math, (to appear). MR 226669
  • 114. H. E. Rauch, A contribution to differential geometry in the large, Ann. of Math. 54 (1951), 38-55. MR 42765
  • 115. H. E. Rauch, Geodesies and curvature in differential geometry in the large, Yeshiva Univ., New York, 1959.
  • 116. G. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualités Sci. Indust. No. 1183, Hermann, Paris, 1952. MR 55692
  • 117. G. Reeb, Sur la théorie générale des systèmes dynamiques, Ann. Inst. Fourier (Grenoble) 6 (1952), 89-115. MR 81464
  • 118. G. Reeb, Sur une généralisation d'une théorème de M. Denjoy, Ann. Inst. Fourier (Grenoble) 11 (1961), 185-200. MR 131283
  • 119. G. de Rham, Variétés differentiables, Hermann, Paris, 1955.
  • 120. A. J. Schwartz, A generalization of a Poincaré-Bendixson theorem to closed two-dimensional manifolds, Amer. J. Math. 85 (1963), 453-458. MR 155061
  • 121. H. Seifert, Closed integral curves in three-space and isotopic two-dimensional deformations, Proc. Amer. Math. Soc. 1 (1950), 287-302. MR 37508
  • 122. J.-P. Serre, Un théorème de dualité, Comment. Math. Helv. 29 (1955), 9-26. MR 67489
  • 123. J.-P. Serre, Faisceaux algébriques cohérents, Ann. of Math. 61 (1955), 197-278. MR 68874
  • 124. J.-P. Serre, Représentations linéaires et espaces homogènes kähleriens des groupes de Lie compacts, Séminaire Bourbaki, No. 100, 1954.
  • 125. C. L. Siegel, Note on differential equations on the torus, Ann. of Math. 46 (1945), 423-428. MR 13177
  • 126. I. M. Singer and S. Sternberg, The infinite group of Lie and Cartan, J. Analyse Math. 15 (1965), 1-114. MR 217822
  • 127. E. H. Spanier, The homology of Kummer manifolds, Proc. Amer. Math. Soc. 7 (1956), 155-160. MR 87188
  • 128. N. Steenrod, The topology of fibre bundles, Princeton Univ. Press, Princeton, N. J., 1951. MR 39258
  • 129. S. Sternberg, Lectures on differential geometry, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 193578
  • 130. O. Veblen and J. H. C. Whitehead, The foundations of differential geometry, Cambridge Univ. Press, New York, 1932.
  • 131. K. Voss, Differentialgeometrie geschlossener Flächen im euklidischen Raum. I, Jber. Deutscher. Math.-Verein 63 (1960-1961), 117-136. MR 126813
  • 132. H. C. Wang, Two-point homogeneous spaces, Ann. of Math. 55 (1952), 177-191. MR 47345
  • 133. H. C. Wang, Closed manifolds with homogeneous complex structure, Amer. J. Math. 76 (1954), 1-32. MR 66011
  • 134. A. Weil, Introduction a l'étude des variétés kähleriennes, Hermann, Paris, 1958. MR 111056
  • 135. A. Weil, Un théorème fondamental de Chern en géométrie riemannienne, Seminaire Bourbaki, No. 239, 1961-1962.
  • 136. H. Weyl, Raum, Zeit, Materie, 5th ed., Berlin, 1923; English transl., Dover, New York, 1950.
  • 137. H. Weyl, Meromorphic functions and analytic curves, Annals of Mathematics Studies No. 12, Princeton Univ. Press, Princeton, N. J., 1943. MR 9057
  • 138. H. Weyl, Über die Bestimmung einer geschlossenen konvexen Fläche durch ihr Linienelement, Vierteljarsch. Naturforsch. Ges. Zürich 61 (1916), 40-72; Selecta Hermann Weyl, pp. 148-178, Birkhäuser Verlag, Basel, 1956.
  • 139. W. T. Wu, Sur les classes caractéristiques des structures fibrées sphériques, Actualités Sci. Indust., Hermann, Paris, 1952. MR 55691
  • 140. H. Yamabe, On deformation of riemannian structures on compact manifolds, Osaka Math. J. 12 (1960), 21-37. MR 125546
  • 141. K. Yano and S. Bochner, Curvature and Betti numbers, Annals of Mathematics Studies No. 32, Princeton Univ. Press, Princeton, N. J., 1953. MR 62505


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1966-11473-8

American Mathematical Society